Adverse impact of a calcium entry-blocker (verapamil) on intracranial pressure in patients with brain tumors

J Neurosurg. 1983 Nov;59(5):800-2. doi: 10.3171/jns.1983.59.5.0800.

Abstract

In order to examine the effects of verapamil on intracranial pressure (ICP) in patients with compromised intracranial compliance, five hypertensive patients with supratentorial tumors were given verapamil, 5 mg intravenously, at the time of anesthesia induction. Within 4 minutes, ICP increased 67% from 18 +/- 4 mm Hg (standard error) to 27 +/- 5 mm Hg (p less than 0.05), whereas mean arterial pressure decreased 20% from 111 +/- 7 mm Hg to 89 +/- 4 mm Hg (p less than 0.05), and cerebral perfusion pressure (CPP) decreased 33% from 93 +/- 11 mm Hg to 62 +/- 6 mm Hg (p less than 0.05). The increases in ICP responded promptly to hyperventilation and intravenous lidocaine (1.5 mg/kg). A control group of five hypertensive patients with supratentorial tumors received the same anesthetic agents without verapamil. In this group, ICP and CPP were unchanged. The authors conclude that calcium entry-blockers, such as verapamil, should be avoided in patients with compromised intracranial compliance unless ICP is being monitored and proper therapy for intracranial hypertension can be rapidly instituted.

MeSH terms

  • Brain Neoplasms / drug therapy*
  • Humans
  • Intracranial Pressure / drug effects*
  • Verapamil / pharmacology*

Substances

  • Verapamil